Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 34, NWS Raleigh, NC

July 14, 2003Cumberland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 14, 2003, 4:57 PM EDT for Cumberland County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2003, 4:57 PM EDT (20:57 UTC)
Expired
Jul 14, 2003, 8:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 142100
FFWRAH
NCC051-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
  WARNED AREA. 

THUNDERSTORMS OVER FAYETTEVILLE ARE MOVING SOUTH TOWARD HOPE MILLS
AT 10 MPH.  RAINFALL RATES IN EXCESS OF 2.0 INCHES IN AN HOUR WILL 
OCCUR WITH THESE STORMS.  DUE TO THE ALREADY SATURATED GROUNDS... 
RUNOFF WILL RAPIDLY PRODUCE FLASH FLOODING. 

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3495 7903 3523 7903 3524 7860 3501 7864
          3492 7855 3484 7855 3484 7889

BL/PWB
2 follow-up statements
000 
WGUS72 KRAH 142215
FFSRAH
NCC051-142300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT MON JUL 14 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR CUMBERLAND COUNTY 
THROUGH 800 PM...

THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED AT 612 PM FROM HOPE 
MILLS TO CEDAR CREEK TO THE SOUTH SIDE OF FAYETTEVILLE. FLASH 
FLOODING WAS REPORTED IN THE CITY OF FAYETTEVILLE AND IN HOPE 
MILLS... WHERE RAINFALL TOTALS BETWEEN 500 PM AND 600 PM RANGED FROM 
2 TO 2.5 INCHES. 

NUMEROUS ROADS ARE EITHER FLOODED OR HAVE HIGH WATER ON THEM. THE 
PROBLEM AREAS WERE TOO NUMEROUS TO LIST... BUT WATER WAS UP TO THE 
BUMPERS ON CARS ON ROCKFISH ROAD AND WEST ORANGE STREET TO NAME A 
FEW. SEVERAL ROADS HAVE BEEN CLOSED. THIS IS A DANGEROUS SITUATION 
AND TRAVEL SHOULD BE AVOIDED IF AT ALL POSSIBLE. 

THE AXIS OF THE HEAVIEST RAINS WITH THESE THUNDERSTORMS ARE EXPECTED 
TO MOVE SOUTH OF THE REGION BY 645 PM. HOWEVER... AREAS AROUND HOPE 
MILLS MAY STILL RECEIVE AN ADDITIONAL 1 TO 1.5 INCHES OF RAIN 
BETWEEN 630 PM AND 645 PM. THE FLOOD WATERS WILL BE SLOW TO RECEDE. 

YOU ARE REMINDED TO NEVER ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

$$

BADGETT
000 
WGUS72 KRAH 150024
FFSRAH
NCC051-150115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT MON JUL 14 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CUMBERLAND COUNTY 
HAS EXPIRED...

THE FLASH FLOODING THAT OCCURRED FROM FAYETTEVILLE TO HOPE MILLS
HAS DIMINISHED. THUNDERSTORMS HAVE MOVED AWAY FROM THE REGION
AS OF 815 PM. HIGH WATER WAS STILL REPORTED ON A FEW RURAL ROADS BUT 
ALL ROADS WERE BACK IN OPERATION.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST 
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

$$

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:50 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 2:50 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON JUL 14 2003

PER LOOK AT THE 18Z SOUNDINGS AND CURRENT WV IMAGERY...TRAINING WILL
BE MORE LIKELY ALONG THE SOUTHERN AND EASTERN SECTIONS OF THE CWFA.
WILL BE DROPPING THE WATCH OVER MY NORTHERN PIEDMONTS AND NORTHERN
COASTAL PLAINS. TROF AND ASSOCIATED SHEAR AXIS SHIFT TO THE COAST
AROUND MIDNIGHT...WILL EXTEND THE WATCH IN THE SOUTH AND EAST UNTIL
10 PM SO THAT IT CAN BE ALLOWED TO EXPIRE CONCURRENT WITH THE
EVENING UPDATE.

.RAH...FLOOD WATCH UNTIL 1000 PM FOR THE SOUTHEAST PIEDMONT...
SANDHILLS...AND SOUTHERN AND CENTRAL COASTAL PLAINS.

MLM
Hazardous weather outlook, Jul 14, 5:25 AM EDT, 11 hours 32 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-141115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT TODAY THROUGH EARLY EVENING.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA
TODAY. SOME STORMS MAY APPROACH SEVERE THIS AFTERNOON AND EARLY
EVENING. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINS AND STORMS
REPEATEDLY MOVING OVER THE SAME AREA. SOILS ARE ALREADY QUITE
SATURATED ESPECIALLY SOUTHERN AND EASTERN SECTIONS FROM RECENT
RAINS OF THE PAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER TODAY FOR HEAVY
RAINFALL REPORTS AND FLOODING REPORTS.

RA

In the hours before

Special weather statement, Jul 14, 4:50 PM EDT, 7 minutes before
NCZ042-075-077-078-085-086-088-089-142145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT MON JUL 14 2003

...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN FROM SOUTHERN PINES THROUGH FAYETTEVILLE AND
GOLDSBORO...

AT 449 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAIN DEVELOPING FROM ABERDEEN EAST THROUGH FORT BRAGG...
FAYETTEVILLE... LINDEN... SPIVEYS CORNER... AND NEWTON GROVE.
VERY HEAVY RAINFALL RATES IN EXCESS OF 2 INCHES IN A HOUR WILL OCCUR
WITH THESE STORMS. DUE TO THE ALREADY SATURATED GROUND... FLASH
FLOOD WARNINGS MAY BE NEEDED IF THESE STORMS SHOW LITTLE MOVEMENT
BEFORE 530 PM.

BE READY TO TAKE QUICK ACTION IF FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. REMEMBER NEVER DRIVE THROUGH AREAS WHERE WATER IS
RUNNING ACROSS THE ROAD.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:04 PM EDTSevere Thunderstorm WarningRAHGuilford26 min
Jul 13, 8:25 PM EDTSevere Thunderstorm WarningRAHAlamance35 min
Jul 13, 8:31 PM EDTSevere Thunderstorm WarningRAHGuilford44 min
Jul 13, 10:22 PM EDTFlash Flood WarningRAHAlamance, Orange3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.